Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 9, 2003, 4:38 PM EDT for Lunenburg County, Mecklenburg County, Virginia. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 4:38 PM EDT (20:38 UTC)
- Expired
- Aug 9, 2003, 6:15 PM EDT
- In force
- 97 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Lunenburg County, VA, Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 092040 FFWAKQ VAC111-117-092210- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 438 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 615 PM EDT * AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER WESTERN PORTIONS OF LUNENBURG AND MECKLENBURG COUNTIES. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...CHASE CITY...REHOBOTH...FORT MITCHELL AND KELLS CORNER. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3661 7874 3657 7840 3706 7823 3706 7843 $$ REILLY
1 follow-up statement
000 WGUS71 KAKQ 092155 FFSAKQ VAC111-117-092215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 551 PM EDT SAT AUG 9 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM EDT FOR LUNENBURG AND MECKLENBURG COUNTIES... LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THE SOUTH MEHERRIN RIVER FLOWING OVER ROUTE 49 IN LUNENBURG COUNT...NEAR THE MECKLENBURG COUNTY LINE. IN ADDITION...BARRICADES WERE UP NEAR CHASE CITY ON ROADS NEAR CHASE CITY...AS REPORTED BY MECKLENBURG COUNTY CENTRAL DISPATCH. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR IN THE WARNED AREA...WHICH SHOULD CONTINUE TO CAUSE FLOODING AND HIGH WATER IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ REILLY && LAT...LON 3701 7810 3659 7860 3669 7826 3710 7777
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:40 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 9, 2:40 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 240 PM EDT SAT AUG 9 2003 ERN TROF REMAINS LOCKED IN PLACE THRU MID WEEK. WHAT ONCE LOOKED LIKE A CHANGE TOWARDS DRIER WX ACROSS RGN BY LATE NXT WEEK MAY BE IN QUESTION...MORE ON THIS LATER. WILL CONT TO SEE MORE S/WS ROUNDING BASE OF LONG WAVE TROF THRU MON. THUS...WILL CONT WITH A PERSISTANCE FCST...EVEN THOUGH THERE WILL BE LULLS IN PCPN COVERAGE. WILL KEEP CHC POPS IN...THNKG THE WDSPRD COVERAGE CRNTLY ON RADAR SHIFTS N. WITH EACH S/W WILL COME THE PTNTL FOR FRICTIONAL CONVERGENCE BTWN WATER/LAND AREAS...THUS CONTINUING WATERSPOUT CHCS. HIGHS IN THE 80S...LOWS 70-75. PCPN BECOMES MORE DIURNAL TUE AND HAVE ADDED CHC POPS IN FOR WED AS APPRCHG BNDRY BEGINS TO SLOW. FCST THEN BECOMES UNCERTAIN BY LATE WEEK. VA/NC RGN HAS QUICKLY BECOME THE GRAVEYARD OF FRONTS THIS SUMMER...AND NEXT WEEK MAY VERY WELL CONT THIS TREND. ADD WHAT CUD BE AN INTERESTING SYSTM APPRCHG THE SE US COAST FROM BAHAMAS BY FRI. INITIAL THOUGHTS WERE TO ADD CHC POPS IN FOR THU...BUT AFTR VIEWING SURROUNDING GRIDS...DECIDED TO KEEP IT DRY FOR NOW THINKING WRN XTNSN OF BERMUDA HIGH BUILDS IN. AVN...TSTRMS IN FCST THRU EVE HRS ALONG WITH MVFR TO PSBL IFR CNDTNS LATE TONITE DUE TO LOW CIGS & FOG. CWF...NO FLAGS XPCTD. PERSISTANCE CONTS AS S-SW WNDS CONT ALONG WITH SEAS BLO 5 FT. FCSTID = 44 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE.
Hazardous weather outlook, Aug 9, 5:30 AM EDT, 11 hours 8 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SAT AUG 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ. GINGRICH
In the hours before
Special weather statement, Aug 9, 10:58 AM EDT, 5 hours 40 minutes before
VAZ062-063-066>071-079>083-091600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1058 AM EDT SAT AUG 9 2003 ...LOCALLY HEAVY DOWNPOURS OVER PORTIONS OF CENTRAL VIRGINIA... AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER THE PIEDMONT AREAS FROM LAWRENCEVILLE TO AMELIA EASTWARD TO THE I95 CORRIDOR FROM PETERSBURG TO RICHMOND. THE PRECIPITATION IS MOVING NORTH AT 25 MPH AND WILL MOVE ACROSS THE RICHMOND METRO AREA THROUGH NOON. LOCALLY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. UNDERPASSES ARE PARTICULARLY PRONE TO FLOODING. WIND GUSTS TO 35 MPH AND OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING AREA ALSO POSSIBLE. CULLEN
Special weather statement, Aug 9, 11:55 AM EDT, 4 hours 43 minutes before
VAZ062>064-067>074-079>083-090-091700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1155 AM EDT SAT AUG 9 2003 ...LOCALLY HEAVY DOWNPOURS OVER PORTIONS OF CENTRAL VIRGINIA... AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE PIEDMONT AREAS FROM ALBERTA TO GOOCHLAND EASTWARD TO THE I95 CORRIDOR FROM PETERSBURG TO MECHANICSVILLE. THE PRECIPITATION IS MOVING NORTH AT 25 MPH AND WILL MOVE ACROSS THE RICHMOND METRO AREA THROUGH 1 PM. LOCALLY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. UNDERPASSES ARE PARTICULARLY PRONE TO FLOODING. WIND GUSTS TO 35 MPH AND OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING AREA ALSO POSSIBLE. CULLEN
Special weather statement, Aug 9, 3:29 PM EDT, 1 hour 9 minutes before
VAZ065-066-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 329 PM EDT SAT AUG 9 2003 ...STRONG THUNDERSTORM MOVING INTO NORTHWEST MECKLENBURG AND SOUTHWEST LUNENBURG COUNTIES... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHASE CITY...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR FINNEYWOOD AT 340 PM EDT...FORT MITCHELL AT 345 PM EDT...PLANTERSVILLE...AND KELLS CORNER AT 355 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE REHOBOTH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. REILLY && LAT...LON 3691 7868 3675 7858 3686 7824 3707 7837
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:15 PM EDT | Flash Flood Warning | AKQ | Mecklenburg | 90 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.